Mississippi, 2002

Hail and Damaging Wind in Mississippi, May 2, 2002

May 2, 2002 · NWS JAN · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 1:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 2, 1:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT THU MAY 2 2002

MOST DIFFICULT PORTION OF THIS FORECAST WILL BE WITH SHORT TERM
TEMPS DUE TO SFC BOUNDARY. THE CONCERNS WILL BE WITH POSSIBLE SEVERE
CONVECTION THROUGH FRI NIGHT.

WILL START WITH THE TEMPS AND SFC BOUNDARY. AT 18Z...BOUNDARY WAS
JUST SOUTH OF LITTLE ROCK AND JUST ENTERING THE NORTHERN MS
COUNTIES. THE FRONTAL POSITION...AT 18Z...BY THIS MORNINGS MODELS
ARE CLOSE...AND BOTH AGREE ON BRINGING IT TO I-20 BY MORNING. THE
LOCATION OF THIS BOUNDARY WILL PLAY GAMES WITH TEMPERATURES ACROSS
CENTRAL ZONES. ON THE NORTHERN SIDE OF THE BOUNDARY 60 TO 65 DEGREES
SHOULD BE THE OVERNIGHT TEMPS...SOUTH SIDE 70 TO 75 WILL BE LIKELY.
SAME TYPE OF SITUATION WILL OCCUR ON FRI WITH HIGH TEMPS. WELL TO
THE NORTH WILL SEE 70 TO 75 DEGREES...TO THE SOUTH IT WILL BE AROUND
90 AGAIN. NEEDLESS TO SAY THERE WILL BE A LARGE TEMPERATURE GRADIENT
ACROSS ZONES IN THE SHORT TERM.

FEEL MORE CONFIDENT ABOUT THE RAIN CHANCES ACROSS THE AREA. PRECIP
WILL BE ALONG AND TO THE NORTH OF THE SFC BOUNDARY. STRONG CAP WILL
KEEP CONVECTION AT BAY IN THE WARM SECTOR AND POPS WILL BE ZERO TO
ISOLATED ACROSS THE SOUTHERN ZONES. BEST CHANCES WILL BE ACROSS THE
NORTHERN PORTIONS...AS SFC BOUNDARY WILL PROVIDE THE NECESSARY LIFT
TO ERODE AND OVERCOME THE WARM LAYER. DUE TO THE ORIENTATION OF THE
BOUNDARY AND STORM MOTION...THERE COULD BE SOME LOCATIONS THAT WILL
RECEIVE REPEATED WAVES OF CONVECTION THROUGH FRI NIGHT. THIS
INCREASES THE POTENTIAL FOR FLOODING. WILL HOLD OFF ON A FLOOD WATCH
FOR NOW...AS WE WAIT FOR A BETTER GRASP OF THE SFC BOUNDARY POSITION
AND WHERE THE AXIS OF ELEVATED STORMS DEVELOP. FOR NOW BEST AREA
LOOKS TO BE OVER NORTHERN ZONES.

CONCERNING SEVERE POTENTIAL FOR TONIGHT THROUGH FRI NIGHT. MOISTURE
IS INCREASING AHEAD OF THE FRONTAL BOUNDARY AND CAP IS LIKELY BEING
WORKED ON AS I WRITE. ABOVE THIS CAP ARE VERY STEEP LAPSE RATES. ANY
RELEASE OF THIS CAP WILL RESULT IN INTENSE THUNDERSTORMS. DEEP LAYER
SHEAR WILL ALLOW FOR ORGANIZED CONVECTION CAPABLE OF PRODUCING LARGE
HAIL. IT WILL TAKE THE SFC BOUNDARY TO REALIZE THE CONVECTIVE
POTENTIAL TONIGHT AND ON FRI. AGAIN THE FAVORABLE LOCATION WILL BE
ACROSS THE NORTHERN ZONES. WITH THE GOOD INSTABILITY HANGING AROUND
THROUGH FRI NIGHT...WILL MENTION SEVERE POTENTIAL IN NORTHERN ZONES
TONIGHT AND FRI.

REST OF THE FORECAST...WILL KEEP AT LEAST SLIGHT CHANCE SAT/SUN AS
LINGERING SFC BOUNDARY WILL REMAIN IN THE VICINITY. WILL DRY OUT
MON-THU AS UPPER RIDGE BUILDS IN AND STORM TRACK SHIFTS TO OUR
NORTH.

JAN 65/83/70/84/65/88 555-
MEI 66/85/70/85/64/88 555-

.JAN...
AR...NONE
LA...NONE
MS...NONE

36

In the hours before

Special weather statement, May 2, 1:50 PM CST, 3 hours 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT THU MAY 02 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI...LATE THIS
AFTERNOON THROUGH TONIGHT. SEVERE THUNDERSTORMS WILL BE
POSSIBLE...GENERALLY ALONG AND NORTH OF A LINE FROM BASTROP
LOUISIANA...TO YAZOO CITY AND MACON MISSISSIPPI. THE HIGHEST
THREAT FOR SEVERE THUNDERSTORMS WILL EXIST OVER SOUTHEAST
ARKANSAS...AND IN MISSISSIPPI...TO THE NORTH OF A HOLLANDALE TO
EUPORA LINE.

A COLD FRONT WILL MOVE SOUTHWARD TO NORTH LOUISIANA AND CENTRAL
MISSISSIPPI BY LATE TONIGHT. ALONG AND AHEAD OF THE FRONT...THE
AIRMASS WILL BE MOIST AND VERY UNSTABLE...ESPECIALLY OVER
SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...WHERE THUNDERSTORMS
WILL BE INCREASING THROUGH LATE AFTERNOON. GIVEN THE HIGH DEGREE
OF INSTABILITY AND STRONG UPPER LEVEL WINDS...SOME STORMS ARE
LIKELY TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS
THE PRIMARY THREATS. FARTHER SOUTH OVER NORTH LOUISIANA...AND
CENTRAL MISSISSIPPI...THUNDERSTORM DEVELOPMENT WILL BE MORE
CONDITIONAL...AS A LAYER OF WARM AIR ALOFT WILL INITIALLY PROVIDE
AN UNFAVORABLE ENVIRONMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP
THERE...MAINLY AFTER 10 PM...AS THE COLD FRONT APPROACHES AND
PROVIDES THE NECESSARY LIFT FOR THUNDERSTORMS TO DEVELOP.

THE ACTIVATION OF STORM SPOTTERS AND OTHER EMERGENCY MANAGEMENT
PERSONNEL MAY BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Little Rock radar (KLZK), 175 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
May 2, 5:00 PM CST
Where
Bolivar County, Benoit
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
33.650, -91.017

Hail, Bolivar

When
May 2, 9:36 PM CST
Where
Bolivar County, Rosedale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.850, -91.050

Hail, Bolivar

When
May 2, 11:15 PM CST
Where
Bolivar County, Shelby
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.950, -90.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287965, 5287966, 5287967.